Tennessee, 2008

Flash Flood in Tennessee, December 9, 2008

December 9, 2008 · NWS MEG · 1 event in 1 county or zone

A strong low pressure system moved into the Midsouth during the afternoon and evening hours of December 9th, 2008. Showers and thunderstorms developed over West Tennessee in advance of the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong low pressure system moved into the Midsouth during the afternoon and evening hours of December 9th, 2008. Showers and thunderstorms developed over West Tennessee in advance of the system. Some thunderstorms became severe and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 4:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 9, 4:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CST TUE DEC 9 2008

.DISCUSSION...

SEVERE THUNDERSTORM POTENTIAL THROUGH 7 PM CST ACROSS NORTHEAST
MISSISSIPPI AS WELL AS HEAVY RAINFALL POTENTIAL THIS EVENING ARE
THE FIRST CONCERNS. THE NEXT CONCERN MAY BE POSSIBLE ACCUMULATING
SNOW SOUTH OF INTERSTATE 40 LATE WEDNESDAY NIGHT INTO THURSDAY.

LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND MAINLY OF THE
GFS/ECMWF MODELS...BUT DID NOT PREFER ONE MODEL OVER ANOTHER.

THE BIGGEST CHANGES TO THE PREVIOUS FORECAST WERE TO CANCEL THE
WIND ADVISORY FOR ALL AREAS EXCEPT THE WARM SECTOR ACROSS NE MS
AND INCREASED PRECIPITATION CHANCES WEDNESDAY NIGHT INTO THURSDAY
SOUTH OF INTERSTATE 40.

AT 345 PM CST ACROSS THE MIDSOUTH AND FORECAST AREA...NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WERE OCCURRING OVER
MUCH OF THE AREA WITH RAINFREE CONDITIONS NORTH OF A WYNNE AR TO
UNION CITY TN LINE AS WELL AS SOUTHEAST OF A HOUSTON TO IUKA MS
LINE. TEMPERATURES RANGED FROM THE MID 50S OVER WEST TN TO LOWER
70S NEAR ABERDEEN MS. A COLD FRONT WAS JUST MOVING INTO NE AR.

THROUGH 7 PM CST...A SLIGHT RISK FOR SEVERE THUNDERSTORMS
CONTINUES SOUTHEAST OF A COFFEEVILLE TO IUKA MS LINE WHERE
DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD AND THERE IS A
SMALL CHANCE OF NICKEL HAIL OR TORNADO. LIFTED INDICES 0 TO -1
SUPPORT A MARGINAL CHANCE FOR SEVERE. ANY SEVERE REPORTS IN THIS
AREA WOULD BE ISOLATED AND LOCALIZED...IF ANY SEVERE WEATHER
OCCURS AT ALL. THE THREAT WILL END AFTER 7 PM WITH RAIN STABILIZING
THE AIR.

AS FAR AS THE WIND ADVISORY...CANCELLED IT IN MOST PLACES EXCEPT
NE MS AS WIDESPREAD SHOWERS AND STORMS HAVE STABILIZED THE AIR AND
PREVENTED MIXING OF STRONG WINDS ALOFT. WINDS OVER NE MS MAY GUST
TO 40 MPH THROUGH 6/7 PM CST WHERE THE AIR IS DRIER. THERE MAY BE
GUSTY WINDS BEHIND COLD FRONT TONIGHT...BUT GUSTS WILL ONLY BE
AROUND 30 MPH AT BEST...BELOW ADVISORY CRITERIA.

AS FOR HEAVY RAINFALL...AN ADDITIONAL 1 TO 3 INCHES CAN BE
EXPECTED MAINLY SOUTH OF INTERSTATE 40 THROUGH MIDNIGHT CST BEFORE
THE RAIN ENDS. THIS MAY CAUSE LOCALIZED FLOODING. NE MS MAY
EXPERIENCE THE HEAVIEST RAIN THIS EVENING.

OTHERWISE...COLD FRONT WILL MOVE THROUGH THE AREA...FROM WALNUT
RIDGE AT 4 PM CST TO THE MS RIVER AROUND 7 PM CST...THEN EXITING
NE MS BY 1 AM CST. THE FRONT WILL BRING MUCH COLDER AIR AS WELL
AS PUSH MOST OF THE RAIN EAST WITH IT. WENT SEVERAL DEGREES BELOW
MODEL GUIDANCE FOR LOWS AS COLD AIR IS VERY SHALLOW. LOWS SHOULD
RANGE FROM THE UPPER 20S OVER NE AR TO LOWER 40S IN NE MS. PATCHY
FOG/DRIZZLE ARE POSSIBLE LATE TONIGHT...WHICH SOME MAY FREEZE
NORTH OF JONESBORO AR TO KENNETT MO LINE LATE. WILL MONITOR THIS
POTENTIAL...BUT CONFIDENCE OF OCCURRENCE REMAINS LOW.

WEDNESDAY WILL BE A CLOUDY AND COLD DAY. KEPT LOW RAIN CHANCES
SOUTH OF INTERSTATE 40 WHERE DEEPEST MOISTURE WILL RESIDE. AGAIN
WENT BELOW MODEL GUIDANCE WITH SHALLOW COLD AIR IN PLACE. HIGHS
WILL BE IN THE 36 TO 42 DEGREE RANGE.

WEDNESDAY NIGHT INTO THURSDAY...WILL HAVE TO CLOSELY MONITOR THE
PROGRESSION AND IMPACT OF UPPER LOW MOVING NEAR THE AREA AS THIS
MAY PRODUCE SNOW ACCUMULATIONS TO AREAS SOUTH OF INTERSTATE 40.
LATEST MODELS DIFFER CONSIDERABLY WITH THE MOVEMENT OF THIS
SYSTEM...PARTICULARLY WITH THE AMOUNT OF COLD AIR AND MOISTURE
AVAILABLE. REGARDLESS...ALL MODELS NOW HINT THAT A BAND OF RAIN OR
SNOW WILL DEVELOP ON THE NORTH SIDE OF THE UPPER LOW...MAINLY OVER
NORTH MS LATE WEDNESDAY NIGHT INTO THURSDAY. IF ENOUGH COOLING
COULD OCCUR...SOME WET SNOW ACCUMULATIONS MAY OCCUR. RIGHT
NOW...JUST INCREASED PRECIPITATION CHANCES AND KEPT RAIN/SNOW
MIX LATE WEDNESDAY NIGHT INTO THURSDAY.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...DRY CONDITIONS ARE EXPECTED
WITH TEMPERATURES WARMING UP EACH DAY.

SUNDAY THROUGH TUESDAY...LATEST MODELS SUGGEST RAIN CHANCES WILL
INCREASE DURING THIS TIME FRAME WITH INCREASED MOISTURE AND
FRONT NEARBY. GFS/ECMWF DIFFER CONSIDERABLY...SO USED A
BLEND...GENERALLY KEEPING LOW RAIN CHANCES AND NEAR NORMAL
TEMPERATURES.

MBS

&&

.AVIATION...

18Z TAF CYCLE

RAIN HAS KEPT WINDS DOWN. HAVE DECREASED SPEEDS TO 12-15KT WITH
HIGHER GUSTS THIS AFTERNOON WHICH IS STILL HIGH CONSIDERING MOST
CURRENT OBS. EXPECT HIGHER SPEEDS WILL NOT MOVE INTO AREA UNTIL
BEHIND THE FRONT. CEILINGS WILL LOWER TO 500-800 FT EVERYWHERE BY
00Z. WENT WITH A MORE PESSIMISTIC CEILING FCST BEHIND FRONT AND
KEPT 800 FT THROUGH END OF TAF SET. BEST CHANCES OF LOWER VSBYS
WILL OCCUR WITH HEAVIER TSRA BAND EXPECTED RIGHT ALONG FRONT.
FRONTAL PASSAGE STILL EXPECTED AROUND 20Z KJBR...00-02Z
KMEM...KMKL AND 04Z AT KTUP.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  36  39  33  46 / 100  20  30  30
MKL  35  39  31  44 / 100  20  30  30
JBR  32  37  27  48 /  60  10  10  10
TUP  42  44  35  42 / 100  30  70  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-CALHOUN-
     CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...NONE.
&&
Hazardous weather outlook, Dec 9, 3:26 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
326 PM CST TUE DEC 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102330-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
326 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH 7 PM CST
SOUTHEAST OF A COFFEEVILLE TO IUKA MISSISSIPPI LINE. DAMAGING WINDS
UP TO 60 MPH IS THE MAIN HAZARD...THOUGH HAIL UP TO THE SIZE OF
NICKELS AND A TORNADO MAY BE POSSIBLE AS WELL.

HEAVY RAINFALL OF ONE TO THREE INCHES CAN BE EXPECTED MAINLY EAST
OF THE MISSISSIPPI RIVER THROUGH MIDNIGHT CST. THIS MAY CAUSE
LOCALIZED FLOODING AS WELL AS PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW IS POSSIBLE SOUTH OF INTERSTATE 40...
PARTICULARLY ACROSS NORTHEAST MISSISSIPPI...LATE WEDNESDAY NIGHT
INTO THURSDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE
AREA. AT THIS TIME...THERE REMAINS MUCH UNCERTAINTY CONCERNING THE
EXACT TRACK OF THIS SYSTEM AND THE AMOUNT OF COLD AIR THAT WILL
EXIST.

STAY TUNED TO THE LATEST INFORMATION REGARDING THIS POTENTIAL
WINTER WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
FOR SEVERE THUNDERSTORMS THROUGH 7 PM CST SOUTH OF A COFFEEVILLE
TO IUKA MISSISSIPPI LINE.

MBS

In the hours before

Special weather statement, Dec 9, 12:42 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CST TUE DEC 9 2008

MSZ010-091915-
COAHOMA MS-
1242 PM CST TUE DEC 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 29 MILES SOUTHWEST OF DUBLIN AT 1242 PM CST...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA COUNTY...INCLUDING LOCATIONS NEAR CLARKSDALE...
SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Dec 9, 12:47 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1247 PM CST TUE DEC 9 2008

MSZ012-020-021-091915-
PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
1247 PM CST TUE DEC 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES SOUTH OF WEBB AT 1247 PM CST...MOVING
NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PANOLA...TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES ENID LAKE AND GRASSY LAKE.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Dec 9, 1:13 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 PM CST TUE DEC 9 2008

MSZ010-011-091945-
COAHOMA MS-QUITMAN MS-
113 PM CST TUE DEC 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES WEST OF DUBLIN AT 113 PM CST...MOVING
NORTHEAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING LOCATIONS NEAR
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 9, 2:35 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST TUE DEC 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      SENATOBIA               34.62N 89.97W
12/09/2008                   TATE               MS   FIRE DEPT/RESCUE

            SEVERAL STREETS IN TOWN ARE FLOODED ALONG WITH OTHER
            REPORTS OF FLOODING ON ROADS ACROSS THE COUNTY

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Decatur

When
December 9, 5:30 PM CST to 7:30 PM CST
Where
Decatur County, 0.86 mi NNE of Bible Hill to 2.53 mi ENE of Parsons
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.711, -88.123

Heavy rain produced flash flooding around Parsons. Bible Hill Road was|flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146262.